Research Article: A 58-Year-Old Woman with Abdominal Symptoms and Elevated C-Reactive Protein

Date Published: July 1, 2008

Publisher: Public Library of Science

Author(s): Marie-Louise Daly, David J Cartwright, Paul J Lehner, Babak Javid

Abstract: Babak Javid and colleagues discuss the differential diagnosis, investigation, and management of a woman with abdominal symptoms and a raised C-reactive protein.

Partial Text: A 58-year-old woman presented to her primary care physician in April 2002 complaining of troubling abdominal symptoms. She described abdominal bloating and pain with frequent diarrhoea and modest weight loss. There was no history of fevers or rigors. She had a background of irritable bowel syndrome, monoclonal gammopathy of uncertain significance (MGUS), ureteric stones, hysterectomy, and fracture of her left tibia and fibula. Investigations for possible inflammatory bowel disease in the 1980s had been negative. Investigations revealed normal electrolytes, renal function coeliac screen, and full blood count, but raised rheumatoid factor, an erythrocyte sedimentation rate of 26 mm/hr, and a C-reactive protein (CRP) level of more than 250 mg/l (Addenbrooke’s Hospital does not quantify CRP at levels of more than 250 mg/l). Because of the raised inflammatory markers, she was referred for further evaluation to the infectious diseases clinic at Addenbrooke’s Hospital.

CRP is a cyclic-pentamer acute-phase protein synthesised rapidly in the liver in response to inflammatory stimuli, especially interleukin-6. The subunits of CRP bind to a range of biologically significant ligands, causing activation of the complement cascade via the classical pathway. Measures of CRP are useful for the detection and assessment of infection, tissue injury, and inflammatory diseases [1]. The majority of routine methods for the detection of CRP use the principle of turbidimetry. Less light is able to pass through a turbid (cloudy) sample than a clear sample, and turbidimetry is the measure of this difference. The sensitivity of turbidimetric assays can be increased by using particle-enhanced turbidimetric immunoassays (PETIAs). Latex particles, coated with anti-CRP monoclonal antibodies, bind CRP and agglutinate resulting in increased sample turbidity. The decrease in transmitted light is proportional to the CRP concentration. Paraprotein-induced latex particle agglutination also causes increased sample turbidity, and hence a false increase in the measured CRP concentration (Figure 1). This interference could be specific (i.e., limited to measurement of CRP only) or non-specific. In this case, the patient’s IgM paraprotein also interfered with measurement of phenytoin, but not phenobarbitone levels (both of which use a particle-enhanced turbidimetric inhibition assay, or PETINIA). No other assays in the Addenbrooke’s laboratory used a PETIA or PETINIA, so interference against other immunoassays was not determined.

Source:

http://doi.org/10.1371/journal.pmed.0050149

 

Leave a Reply

Your email address will not be published.